Illinois, 2019

Hail in Illinois, June 1, 2019

June 1, 2019 · NWS DVN · 1 event in 1 county or zone

Several clusters of strong storms moved over southeast Iowa, northeast Missouri, and west central Illinois the afternoon and evening of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several clusters of strong storms moved over southeast Iowa, northeast Missouri, and west central Illinois the afternoon and evening of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 1:17 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 1, 1:17 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
217 PM CDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 215 PM CDT Sat Jun 1 2019

The latest sfc analysis was indicating a weak low pressure center
acrs far south central WI, with a trailing boundary/cool front
extending southwestward into southwest IA. Aloft, the current water
vapor loop was indicating a short wave rolling east-southeastward
acrs far eastern IA and headed toward southern WI/northern IL. This
system still may produce some storms locally this afternoon, then
post-frontal high pressure should translate to mainly dry and cooler
weather through Monday. Then longer range indications suggest precip
chances return by Tue and the midweek period on the edge of more
progressive flow.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 215 PM CDT Sat Jun 1 2019

MSAS indicated pressure falls are increasing acrs southeast WI
into the northeast half of IL ATTM. These are areas of higher CAPE
build up over over 3000 J/KG, and may be the more prime areas for
convection to fire over the next few hours. But cloud debris
under the vort max as well as the smoke layer has thinned some
over the local area allowing for some mid to late afternoon
heating. A secondary area of pressure falls occurring acrs
southeastern IA into northwest MO ahead of the front may be
another area to watch for storms this afternoon. Meso-analysis was
also indicating that portions of the area that was capped
earlier, that the cap was decreasing with afternoon heating. So
will keep POPs for isolated to sctrd storms this afternoon, and
then moving east by 7-8 PM this evening. Local CAPEs are growing
to over 2000 J/KG with effective shear of at least 30 KTS, so
strong to severe storms with large hail and eventually damaging
wind bursts will be the primary threats through early evening.
Isolated to very localized heavy downpours with the passing cells
will also be a factor.

After the evening storm chances, high pressure to build in post-
frontally for clearing and cooling conditions later tonight into
Sunday. Lows tonight in the low to mid 50s with some upper 40s
possible north of Hwy 30. Sunday, highs in the low to mid 70s under
high pressure. A few models try to generate an isolated shower under
northwest flow and afternoon steepening lapse rates, but with low
confidence and coverage concerns will keep the fcst dry for now
through 00z Monday.

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 215 PM CDT Sat Jun 1 2019

Sunday Night, Surface high pressure will build into the region from
Canada. Skies will be mostly clear and cool with overnight lows in
the upper 40s and lower 50s.

Monday, Mostly sunny skies are expected as a northwest flow aloft
and a 1023mb high pressure system, settles over the Great Lakes.
High temperatures will be in the mid to upper 70s. Overnight lows
will be in the mid 50s. With surface dewpoints around 50, the
sensible weather will feel dry and comfortable.

Tuesday, The first in a series of 500mb short waves will traverse
across the region. Showers and thunderstorms are possible during the
afternoon and could occur daily through the week, as individual
upper level short waves move through a flattening upper level ridge.
The high pressure that brought beautiful weather will move east into
the Ohio valley generating a southwest surface wind around the back
side of the high. Humidity will be on the increase as moisture is
advected northward from the Gulf of Mexico. High temperatures will
be in the upper 70s with overnight lows in the mid 60s.

Wednesday and Thursday, Showers and Thunderstorms are possible as
the upper flow aloft shifts further to the southwest and a 500mb
trof closes off over the Texas panhandle. Timing of when storms will
occur depends on when individual short waves are ejected from the
closed low towards the Upper Mississippi Valley. It is very
difficult for long range ensemble models to predict this timing but
accuracy will increase as we get closer to each event. High
temperatures will be in the 80s with lows in the 60s

Friday into next Weekend, Chances for rain increase as the closed
upper low that was over Oklahoma moves northeast and approaches the
forecast area. High temperatures will be around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1229 PM CDT Sat Jun 1 2019

Upper level wave and associated sfc frontal system passing acrs
eastern IA this afternoon, with mainly VFR level clouds and
veering sfc wind profiles to the west at 10-15 KTs. However, the
watch will continue for isolated to scattered thunderstorm
development mainly from 2-6 PM in the VCNTY of the TAF sites,
with some of them possibly being strong with hail and gusty
winds. A few of the latest convective allowing Hi-Res models
suggest that most of the storms may fire northeast or south of
most of the TAF sites this afternoon, with DBQ having the best
chance of a storm in the VCNTY closer to the main sfc low. But
with uncertainty on coverage and occurrence, will go with VCNTY
through late afternoon or early evening at most of the TAF sites.
Clearing with northwest winds tonight into Sunday morning behind a
cool frontal passage.   ..12..

&&

.HYDROLOGY...
Issued at 1042 AM CDT Sat Jun 1 2019

A levee breech on the Missouri side of the Mississippi River has
allowed a significant amount of water to empty from the main river
channel up through Keokuk IA. That both lowered stages at Keokuk
through Gregory Landing but has closed two county roads in Clark
county Missouri.

For the main tributary rivers in the area the La Moine and Green
rivers are falling in Illinois. The Rock is nearing a crest at
Joslin while continuing to slowly rise at Moline. Both Joslin and
Moline are expected to crest this afternoon or tonight.

In Iowa a secondary pulse of water will push the Wapsipinicon
river near Dewitt slightly higher today before falling tonight.
The Cedar, North Skunk and Skunk rivers continue to fall. Upstream
of Coralville the Iowa river at Marengo is near crest. Downstream
of Coralville the Iowa river at Oakville is near crest with other
locations slowly falling.

Rainfall over the next 24 hours will be scattered and should
generally be 0.25 inch or less. Very localized amounts of 0.5 to 1
inch may occur in the stronger storms.

The areal flooding is slowly improving. Henderson county in
Illinois and Henry county in Iowa continue to report numerous road
closures and the warnings will be extended into Monday. Hancock
county in Illinois and Clark county in Missouri report much
improved conditions and those warnings will be allowed to expire
today.

The levee breach on the Green river near Deer Grove continues to
affect mainly Ag land in the advisory area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Kuhl
AVIATION...12
HYDROLOGY...08
Hazardous weather outlook, Jun 1, 3:02 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
402 PM CDT Sat Jun 1 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
402 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is still a chance for an isolated thunderstorm across the
Outlook Area through early evening, especially east of the
Mississippi River and into far northeast Missouri. The coverage is
expected to be low and most areas will stay dry through tonight.
A slight risk for severe thunderstorms continues this evening
generally east of a line from Galena, Illinois to Iowa City and
Sigourney Iowa. The primary risks are large hail, damaging winds
and frequent lightning.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible Tuesday through Friday. It is too soon
to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

There still at least a low chance that spotter activation may be
needed late this afternoon and evening.

12

In the hours before

Special weather statement, Jun 1, 1:40 PM CST, 3 hours before
Special Weather Statement
National Weather Service Quad Cities IA/IL
240 PM CDT Sat Jun 1 2019

IAC031-103-115-139-183-012015-
Louisa-Cedar-Johnson-Washington-Muscatine-
240 PM CDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA...
SOUTHWESTERN CEDAR...SOUTHERN JOHNSON...NORTHEASTERN WASHINGTON AND
WESTERN MUSCATINE COUNTIES UNTIL 315 PM CDT...

At 240 PM CDT, a strong thunderstorm was located near University
Heights, or 7 miles southwest of Iowa City, moving southeast at 35
mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Iowa City, West Liberty, Lone Tree, University Heights, Riverside,
Hills, Conesville, Nichols, Iowa City Municipal Airport, Frytown,
Muscatine County Fairgrounds, Johnson County Fairgrounds, Hills
Access, Cosgrove, River Junction and Sharon Center.

LAT...LON 4156 9180 4169 9172 4160 9118 4135 9133
TIME...MOT...LOC 1940Z 293DEG 29KT 4161 9166

Ervin
Special weather statement, Jun 1, 3:30 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
430 PM CDT Sat Jun 1 2019

ILC067-012200-
Hancock-
430 PM CDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HANCOCK COUNTY UNTIL
500 PM CDT...

At 430 PM CDT, a strong thunderstorm was located 7 miles southwest of
West Point, or 12 miles northeast of Canton, moving east at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Augusta, Bowen, West Point, Plymouth, Denver, Tioga, Sutter, Hancock
County Fairgrounds and Stillwell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9141 4030 9140 4030 9091 4020 9091
      4019 9100
TIME...MOT...LOC 2130Z 275DEG 30KT 4020 9131

Ervin
Local storm report, Jun 1, 3:51 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 E BURLINGTON          40.81N 91.10W
06/01/2019                   DES MOINES         IA   COUNTY OFFICIAL

            TIME BASED ON PRESS RELEASE FROM THE CITY.

&&
Special weather statement, Jun 1, 3:52 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
452 PM CDT Sat Jun 1 2019

ILC155-012215-
Putnam-
452 PM CDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM COUNTY UNTIL
515 PM CDT...

At 452 PM CDT, a strong thunderstorm was located over McNabb, or 7
miles southeast of Hennepin, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hennepin, Henry, Granville, McNabb, Mark, Magnolia, Standard and
Florid.

LAT...LON 4110 8936 4111 8936 4112 8934 4115 8933
      4115 8935 4126 8934 4126 8916 4110 8916
TIME...MOT...LOC 2152Z 275DEG 30KT 4117 8926

Ervin
Special weather statement, Jun 1, 4:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
508 PM CDT Sat Jun 1 2019

ILC085-IAC061-097-105-012230-
Jo Daviess-Jackson-Dubuque-Jones-
508 PM CDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT JO DAVIESS...CENTRAL JACKSON...
SOUTHEASTERN DUBUQUE AND NORTHEASTERN JONES COUNTIES UNTIL 530 PM
CDT...

At 507 PM CDT, a strong thunderstorm was located near Dubuque,
moving southeast at 40 mph. Another small storm with small hail is
located the northwest corner of Jackson County.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, Cascade, Epworth, East Dubuque,
Peosta, Elizabeth, Andrew, Scales Mound, La Motte, Menominee,
Springbrook, Council Hill, St. Donatus, Centralia, Sageville, Bernard
and Zwingle.

LAT...LON 4261 9069 4259 9068 4254 9064 4251 9064
      4251 9029 4243 9007 4205 9058 4231 9107
      4264 9071
TIME...MOT...LOC 2207Z 305DEG 36KT 4246 9073

Ervin
Special weather statement, Jun 1, 4:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT Sat Jun 1 2019

ILC067-012245-
Hancock-
512 PM CDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK COUNTY
UNTIL 545 PM CDT...

At 512 PM CDT, a strong thunderstorm was located over West Point, or
11 miles south of Carthage, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Augusta, Bowen, West Point, Denver, Basco and Stillwell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4020 9135 4035 9121 4021 9091 4019 9091
TIME...MOT...LOC 2212Z 289DEG 21KT 4025 9119

Ervin

The radar

The Lincoln radar (KILX), 137 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
June 1, 4:40 PM CST
Where
Hancock County, Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -90.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834197.